September 2010 Ask the Expert: Neuropathy
Neuropathy, or pain and numbness in the hands or feet, is a possible side effect of some common breast cancer treatments, including chemotherapy with taxane medicines like paclitaxel (Taxol) and docetaxel (Taxotere). It is also a possible side effect of capecitabine (Xeloda), a medicine used for metastatic breast cancer.
During the month of September 2010, Living Beyond Breast Cancer expert Linda T. Vahdat, MD, answered your questions about the causes of neuropathy, how to identify symptoms and how to get relief.
I work with cancer survivors who suffer from neuropathy following chemotherapy that they feel prevents them from work, yet they are denied social security disability because their cancer is not at an advanced stage. Is there any evaluation of neuropathy that can be done to document the extent of their neuropathy? What test and specialist referral do you recommend?
Dr. Vahdat: Whether or not chemotherapy-related neuropathy gets better or goes away completely depends on many things, including whether or not you have diabetes, vitamin deficiencies or other illnesses, and the type of chemotherapy you received.
For most women who develop neuropathy from taxane medicines like paclitaxel (Taxol), docetaxel (Taxotere) and albumin-bound paclitaxel (Abraxane, another form of paclitaxel), the peripheral neuropathy will go away, but how fast it goes away can vary a lot from woman to woman. For most women, the symptoms go away within months after their last taxane dose, but about 5 to 10 percent of women can still have symptoms up to a year later. In my experience, those who still have peripheral neuropathy symptoms a year after completing their taxane treatment will be unlikely to fully get rid of it.
When women receive ongoing chemotherapy for metastatic breast cancer, many of the medicines used can have peripheral neuropathy as a side effect. This means the nerves never really get a break from exposure to damaging chemotherapy so that they can heal themselves.
The goal here is to balance the side effects with the effectiveness of the medicines.
Dr. Vahdat: Unfortunately, there are no best treatments for neuropathy. There are medicines that can lessen some of the symptoms such as amitriptyline (Elavil), gabapentin (Neurontin) and pregabalin (Lyrica), but none of them treat the problem.
The most important thing is to be aware that you have the problem so that you can guard against injury. When peripheral neuropathy affects your feet, having shoes that cannot slip off is a good idea. If your balance is affected, sometimes using a cane or a walker is the smart thing to do.
If you have peripheral neuropathy symptoms in your hands, talk to an occupational therapist—they usually have excellent strategies for dealing with severe symptoms.
Dr. Vahdat: Yes, it can manifest itself in ways other than numb, tingling hands or feet. Strength and balance can be affected, as well as the autonomic nervous system that controls bowels and heart rate. It is very unusual for sensations of flushing to be caused by something other than peripheral neuropathy.
Dr. Vahdat: Many things happen to the nerve endings; this is the subject of intense research. It is probably not just one insult to the nerve and one problem, but rather problems that build up to damage the nerve and its surrounding supportive structures and cause it to stop doing its job.
Dr. Vahdat: For the vast majority of women (99 percent), it does not lead to other health issues. For a small number of women who develop neuropathy of the autonomic nervous system that controls bowels, heart rate and sweating, other health issues like a fast or slow heartbeat and constipation can occur.
Dr. Vahdat: No, and no.
Dr. Vahdat: There is some evidence that vitamin E may help women who develop peripheral neuropathy from the platinum-based medicine cisplatin (Platinol). Glutamine may help reduce some of the signs and symptoms of neuropathy from taxane medicines. Supplements like acetyl-L-carnitine (ALCAR) may also be helpful A number of other medicines are currently under study to determine if they help relieve neuropathy.
Dr. Vahdat: Yes. The Cancer and Leukemia Group B, a national clinical research group sponsored by the National Cancer Institute, is conducting a clinical trial to study duloxetine (Cymbalta). The goal is to determine how well it works compared with a placebo in treating peripheral neuropathy caused by chemotherapy in people diagnosed with cancer. For more information, you can visit clinicaltrials.gov.
Dr. Vahdat: No studies have demonstrated that massage or acupuncture is helpful, but I have had patients report to me that these interventions may help.
Question: I work with cancer survivors who suffer from neuropathy following chemotherapy that they feel prevents them from work, yet they are denied social security disability because their cancer is not at an advanced stage. Is there any evaluation of neuropathy that can be done to document the extent of their neuropathy? What test and specialist referral do you recommend?
Dr. Vahdat: I would probably send them to a neurologist for an evaluation. The neurologist can document the impairment.
Dr. Vahdat: They are very different. Peripheral neuropathy usually occurs to the same degree on both sides of your body and does not involve the joints. Arthritis usually involves the joints and does not necessarily occur on both sides of your body. Also, neuropathy can cause numbness, pain, burning or tingling and that that does not occur with arthritis.